Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 34, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 9, 2016, 5:59 PM CDT for Cass County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2016, 5:59 PM CDT (22:59 UTC)
- Expired
- May 9, 2016, 6:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Cass County, NE
The radar
The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS53 KOAX 092259
SVROAX
NEC025-092330-
/O.NEW.KOAX.SV.W.0034.160509T2259Z-160509T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
559 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CASS COUNTY IN SOUTHEASTERN NEBRASKA...
* UNTIL 630 PM CDT
* AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MURRAY...OR
25 MILES SOUTH OF OMAHA...MOVING NORTH AT 10 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PLATTSMOUTH...MURRAY AND NEHAWKA.
THIS REPLACES THE PREVIOUSLY ISSUED SEVERE THUNDERSTORM WARNING FOR
THE AREA. THE TORNADO WARNING ALSO CONTINUES AS WELL.
THIS INCLUDES HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4082 9595 4084 9605 4104 9605 4103 9586
4101 9587 4099 9585
TIME...MOT...LOC 2259Z 196DEG 10KT 4090 9599
HAIL...2.50IN
WIND...60MPH
$$
BOUSTEAD1 follow-up statement
816
WWUS53 KOAX 092319
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CDT MON MAY 9 2016
NEC025-092330-
/O.CON.KOAX.SV.W.0034.000000T0000Z-160509T2330Z/
CASS NE-
619 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN CASS COUNTY...
AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MURRAY...OR 23
MILES SOUTH OF OMAHA...MOVING NORTH AT 10 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLATTSMOUTH...MURRAY AND NEHAWKA.
THIS INCLUDES HIGHWAY 75 IN NEBRASKA NEAR MILE MARKER 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4082 9595 4084 9605 4104 9605 4103 9586
4101 9587 4099 9585
TIME...MOT...LOC 2319Z 196DEG 9KT 4092 9599
HAIL...2.00IN
WIND...60MPH
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:39 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 9, 3:39 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 339 PM CDT MON MAY 9 2016 .SHORT TERM...(TONIGHT THROUGH THURSDAY) ISSUED AT 257 PM CDT MON MAY 9 2016 UPPER LOW CURRENTLY OVER SOUTHEAST SOUTH DAKOTA WILL CONTINUE TO OPEN AND BECOME A NEGATIVELY TILTED TROUGH WITH THE TROUGH AXIS EXTENDING FROM THE WESTERN DAKOTAS INTO WESTERN MISSOURI/WESTERN IOWA BY 06Z TONIGHT. A SMALL EMBEDDED VORT MAX OVER NORTH CENTRAL NEB/SOUTH CENTRAL SOUTH DAKOTA SEEN ON SATELLITE LOOPS HAS INITIATED SCATTERED TSTMS OVER NORTHEAST NEBRASKA THIS AFTERNOON. THESE CONTINUE TO MOVE NORTH INTO SOUTHEAST SOUTH DAKOTA WITH POTENTIAL FOR SMALL HAIL. OTHER SCATTERED CONVECTION CONTINUES TO DEVELOP ALONG REMNANT OUTFLOW BOUNDARIES ACROSS THE REGION AND AGAIN...SMALL HAIL WILL BE THE PRIMARY THREAT THROUGH THE EVENING. BULK SHEAR VALUES REMAIN FAIRLY WEAK AND DESPITE MLCAPE OF AROUND 1000-1500J/KG. EXPECTING QUICK UPDRAFTS THAT PRODUCE SMALL HAIL BEFORE THEY WEAKEN AND DISSIPATE. THE UPPER TROUGH AXIS WILL SWING EAST OF OUR AREA BY MORNING...WITH QUIET CONDITIONS FOR MUCH OF TUESDAY. ANOTHER VORT LOBE WILL ROTATE INTO THE AREA TUESDAY EVENING GIVING THE REGION ANOTHER GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ALONG AND NEAR AN EWD MOVING LOW LEVEL BOUNDARY. SHOWERS MOVE EAST OF THE AREA BY WEDNESDAY NIGHT AS THE UPPER TROUGH AXIS DRIFTS EAST OF THE REGION. SFC HIGH PRESSURE WILL BUILD INTO THE AREA BY THURSDAY. .LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 257 PM CDT MON MAY 9 2016 AREA WILL BE IN NORTHWESTERLY FLOW AT THE START OF THE PERIOD WITH TEMPERATURES REMAINING BELOW NORMAL THROUGH THE WEEKEND. A WEAK WAVE WILL DROP THROUGH THE FLOW WHICH COULD PRODUCE A FEW SHOWERS ON FRIDAY. 850MB TEMPS FLIRT WITH -3C IN OUR NORTHERN AND EASTERN CWA BY SATURDAY MORNING AND SO WILL BE WATCHING SATURDAY MORNING LOWS CLOSELY FOR ANY SIGN OF FREEZING SFC TEMPS. A 1024MB SFC HIGH WILL MOVE IN THROUGH THE DAY SATURDAY WHEN WE HAVE COOL HIGHS IN THE UPPER 50S TO AROUND 60. RETURN FLOW AND WARM AIR ADVECTION SET UP AROUND THE HIGH BY LATE SUNDAY. A COUPLE OF WEAK MID LEVEL WAVES ARE FORECAST TO DROP THROUGH INCREASING ZONAL FLOW. WILL CARRY LOW CONFIDENCE POPS INTO DAY 7. && .AVIATION...(18Z TAFS FOR KOMA...KLNK...KOFK THROUGH 18Z TUESDAY) ISSUED AT 1207 PM CDT MON MAY 9 2016 WE EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND WILL LIKELY AFFECT ALL 3 TAF SITES AT VARIOUS TIMES. THE SCT NATURE TO THE TSRA WILL CREATE ISSUES FOR TIMING...BUT DID INCLUDE A TEMPO GROUP FOR THUNDER IN ALL 3 SITES BUT TIMING MAY NEED TO BE ADJUSTED. OTHERWISE SCT TO BKN CU IS EXPECTED THROUGH THE AFTERNOON AND SOME OF THIS MAY BE CLOSE TO THE MVFR RANGE. PRECIP SHOULD CLEAR THE AREA THIS THIS EVNG WITH CONDS DRY THE REST OF THE PERIOD. MAY SEE SOME MVFR VISBY TUE MRNG WITH SOME FOG...BUT CONFIDENCE IS LOW AT THIS TIME. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...KERN LONG TERM...KERN AVIATION...BOUSTEAD
Hazardous weather outlook, May 9, 5:39 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 539 PM CDT MON MAY 9 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 539 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS EVENING WITH SEVERE STORMS POSSIBLE. LARGE HAIL WILL BE THE PRIMARY HAZARD BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALIZED FLOODING IS ALSO POSSIBLE. THE SEVERE WEATHER THREAT IS EXPECTED TO DIMINISH LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY ANOTHER STORM SYSTEM WILL DIVE SOUTHEASTWARD TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE TUESDAY NIGHT AND WEDNESDAY MORNING. SOME OF THESE STORMS MAY STRONG TO SEVERE...WITH HAIL AND GUSTY WINDS POSSIBLE. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY FRIDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. FOBERT
In the hours before
Local storm report, May 9, 4:59 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
459 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 E2.75 INCH LANCASTER NE TRAINED SPOTTER
SOCIAL MEDIA IMAGE. 158TH AND PIONEERS.
&&
JBLocal storm report, May 9, 5:05 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL LINCOLN 40.82N 96.69W
05/09/2016 E4.25 INCH LANCASTER NE TRAINED SPOTTER
SOCIAL MEDIA IMAGE. ON THE SOUTHEAST SIDE OF TOWN.
&&
JBLocal storm report, May 9, 5:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL 2 SSE PERU 40.46N 95.72W
05/09/2016 E0.88 INCH NEMAHA NE TRAINED SPOTTER
&&
JBLocal storm report, May 9, 5:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
520 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 5 SE AUBURN 42.20N 94.81W
05/09/2016 M1.00 INCH CARROLL IA CO-OP OBSERVER
0.50 - 1.0 INCH
&&
DFOBERTLocal storm report, May 9, 5:22 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
522 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 5 SE AUBURN 40.34N 95.77W
05/09/2016 M1.00 INCH NEMAHA NE CO-OP OBSERVER
0.50 - 1.0 INCH
&&
DFOBERTLocal storm report, May 9, 5:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
553 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TORNADO 5 NE NEHAWKA 40.88N 95.92W
05/09/2016 CASS NE STORM CHASER
SEVERAL CHASER REPORTS OF TORNADO NORTHEAST OF NEHAWKA
&&
BKERNThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 10:08 PM CDT | Special Weather Statement | OAX | Gage, Jefferson, Johnson, Nemaha, Pawnee, Richardson and 1 more | 52 min |
| May 8, 10:22 PM CDT | Special Weather Statement | OAX | Antelope, Boone | 38 min |
| May 8, 11:11 PM CDT | Special Weather Statement | OAX | Jefferson | 49 min |
| May 8, 11:20 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 25 min |
| May 8, 11:25 PM CDT | Special Weather Statement | OAX | Seward | 50 min |
| May 8, 11:30 PM CDT | Special Weather Statement | OAX | Madison, Platte | 45 min |
| May 8, 11:38 PM CDT | Special Weather Statement | OAX | Cass | 52 min |
| May 9, 12:09 AM CDT | Special Weather Statement | OAX | Johnson | 51 min |
| May 9, 12:22 AM CDT | Special Weather Statement | OAX | Colfax, Stanton | 53 min |
| May 9, 12:45 AM CDT | Special Weather Statement | OAX | Sarpy | 45 min |
| May 9, 1:05 AM CDT | Special Weather Statement | OAX | Jefferson | 40 min |
| May 9, 1:57 AM CDT | Special Weather Statement | OAX | Sarpy | 33 min |
| May 9, 2:38 AM CDT | Special Weather Statement | OAX | Jefferson | 37 min |
| May 9, 3:00 AM CDT | Special Weather Statement | OAX | Gage | 30 min |
| May 9, 10:37 AM CDT | Special Weather Statement | OAX | Butler | 23 min |
| May 9, 11:08 AM CDT | Special Weather Statement | OAX | Platte | 37 min |
| May 9, 1:27 PM CDT | Special Weather Statement | OAX | Knox | 33 min |
| May 9, 2:39 PM CDT | Special Weather Statement | OAX | Burt | 36 min |
| May 9, 3:32 PM CDT | Special Weather Statement | OAX | Lancaster | 43 min |
| May 9, 3:56 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 34 min |
| May 9, 4:25 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 35 min |
| May 9, 4:29 PM CDT | Special Weather Statement | OAX | Gage | 46 min |
| May 9, 4:32 PM CDT | Tornado Warning | OAX | Lancaster | 28 min |
| May 9, 4:50 PM CDT | Tornado Warning | OAX | Lancaster | 25 min |
| May 9, 4:53 PM CDT | Special Weather Statement | OAX | Richardson | 37 min |
| May 9, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 33 min |
| May 9, 5:02 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 28 min |
| May 9, 5:11 PM CDT | Tornado Warning | OAX | Lancaster | 34 min |
| May 9, 5:20 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 25 min |
| May 9, 5:24 PM CDT | Flash Flood Warning | OAX | Lancaster | 3 hr |
| May 9, 5:36 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 24 min |
| May 9, 5:39 PM CDT | Tornado Warning | OAX | Cass, Lancaster, Otoe | 36 min |
| May 9, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 32 min |
| May 9, 5:49 PM CDT | Tornado Warning | OAX | Cass | 26 min |
| May 9, 5:54 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 36 min |
| May 9, 6:01 PM CDT | Special Weather Statement | OAX | Saline | 44 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 35 min |
| May 9, 6:14 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline | 31 min |
| May 9, 6:14 PM CDT | Tornado Warning | OAX | Cass | 16 min |
| May 9, 6:18 PM CDT | Special Weather Statement | OAX | Lancaster | 42 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 32 min |
| May 9, 6:41 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Lancaster, Saline | 34 min |
| May 9, 6:44 PM CDT | Special Weather Statement | OAX | Otoe | 46 min |
| May 9, 6:48 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 42 min |
| May 9, 6:51 PM CDT | Special Weather Statement | OAX | Jefferson | 39 min |
| May 9, 6:56 PM CDT | Special Weather Statement | OAX | Cedar | 64 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.